Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 181, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 9:42 AM MDT for 4 counties in Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2018, 9:42 AM MDT (15:42 UTC)
- Expired
- Jul 27, 2018, 10:15 AM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE
The radar
The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:38 AM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jul 27, 5:38 AM MDT, 4 hours 4 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 538 AM MDT Fri Jul 27 2018 .UPDATE... Issued at 535 AM MDT Fri Jul 27 2018 Sending out a quick update to mention some areas of fog on the I-80 Summit and Laramie this morning. In addition, we mentioned Sidney as well. Latest satellite and webcams were showing this take place, but it should burn off fairly quickly by mid morning. && .SHORT TERM...(Today and tonight) Issued at 425 AM MDT Fri Jul 27 2018 The main concern today will be the evolution of the shortwaves and speed maxes as they encounter the strong instability and increasing wind shear today. Latest water vapor loop was showing a very complex pattern today with several pieces of energy rotating through Wyoming and Montana. These features are very subtle and difficult to track, but they will play a significant role on things evolve today. The main concern at this point looks to be the potential vorticity anomalies moving through northwest Wyoming. These features appear to be the most distinct with even some shower activity develop near Sheridan Wyoming. Timing of these shortwaves should be around mid to late afternoon when they start to impact the northern Laramie Range. Another concern is the activity over southern Montana. If these potential vorticity anomalies can interact with the storms over Wyoming it may tend to weaken the cap over this region. Convection Allowing Models (CAMS) are showing various solutions today, but there are all pointing towards some initiation across northern and eastern Wyoming and peeling this southeast into the higher cape/shear environment. If these storms can become organized and dive southeast they will become significant and have the potential of producing very large hail up to baseball size, damaging winds, and even a couple of tornadoes, due to strong veering in the (0-2km layer).The main threat for these storms still looks be around the southern Nebraska panhandle, but I would not be surprised if there could be some severe storms in southeast Wyoming mainly along and east of I-25. May even see a few storms pop up over the southern Laramie Range due to mountain wave potential from the stronger winds aloft coming in towards evening. All in all a very active day setting up, so please stay alert. The thunderstorms should begin to exit the area by midnight. .LONG TERM...(Saturday through Thursday) Issued at 425 AM MDT Fri Jul 27 2018 The active thunderstorm pattern will continue through Sunday with more daily afternoon risks for strong to severe storms, due to strong shear and deep moisture for this time of year. Meanwhile, the upper level ridge expected to build over the area during the middle of next week, which will help dry us out a bit. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1045 PM MDT Thu Jul 26 2018 Active weather is expected this TAF period with multiple rounds of showers and thunderstorms developing ahead of an upper level trough. Expect VFR conditions to begin late overnight into early tomorrow before showers and storms develop. Expect severe thunderstorms with CB to FL500 and MVFR to IFR conditions at area terminals. Mid level CIGS will persist into tomorrow evening before clearing overnight. && .FIRE WEATHER... Issued at 425 AM MDT Fri Jul 27 2018 No real fire weather concerns are expected until the middle of next week when the upper level ridge builds over the area. Otherwise, high humidity, light wind speeds and afternoon thunderstorms will limit the potential for critical fire weather conditions. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...REC SHORT TERM...REC LONG TERM...REC AVIATION...AL FIRE WEATHER...REC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 458 AM MDT Fri Jul 27 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 281100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT More strong to severe thunderstorms are expected today with the best chance of severe storms mainly along and east of the I-25 corridor. The main threats will be large hail, damaging winds, and perhaps a couple of tornadoes. These storms will generally move southeast at 30 to 35 mph. The storms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The active pattern will continue with more scattered strong to severe thunderstorms anticipated Saturday and Sunday. .Spotter information statement...Skywarn spotter activation can be expected this afternoon and evening. WYZ103>106-109>116-281100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few strong thunderstorms will be possible this afternoon and early this evening with the main threats being small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will continue Saturday and Sunday with more chances of strong thunderstorms. The main threats will be small hail and gusty winds. .Spotter information statement...Skywarn spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 27, 9:15 AM MDT, 27 minutes before
Special Weather Statement National Weather Service Cheyenne WY 915 AM MDT FRI JUL 27 2018 NEZ020-021-054-055-271600- Kimball NE-Cheyenne NE-Morrill NE-Banner NE- 915 AM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...NORTHEASTERN KIMBALL...SOUTHERN MORRILL AND SOUTHEASTERN BANNER COUNTIES UNTIL 1000 AM MDT... At 914 AM MDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Dix, or 13 miles northeast of Kimball, moving east at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sidney, Potter, Dalton, Dix, Gurley, Brownson, Harrisburg and Sidney Airport. This includes Interstate 80 in Nebraska between mile markers 28 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4135 10390 4159 10378 4155 10278 4103 10297 TIME...MOT...LOC 1514Z 290DEG 42KT 4140 10352 Claycomb
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 26, 6:14 PM MDT | Flash Flood Warning | CYS | Laramie | 76 min |
| Jul 26, 6:24 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 51 min |
| Jul 26, 6:34 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Jul 26, 8:45 PM MDT | Special Weather Statement | CYS | Carbon | 45 min |
| Jul 26, 8:49 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Jul 27, 10:21 AM MDT | Special Weather Statement | CYS | Goshen | 39 min |
| Jul 27, 10:46 AM MDT | Severe Thunderstorm Warning | CYS | Goshen | 44 min |
| Jul 27, 2:24 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 51 min |
| Jul 27, 2:52 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jul 27, 2:58 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 24 min |
| Jul 27, 3:38 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 27, 3:44 PM MDT | Special Weather Statement | CYS | Platte | 46 min |
| Jul 27, 4:14 PM MDT | Special Weather Statement | CYS | Albany | 46 min |
| Jul 27, 4:26 PM MDT | Special Weather Statement | CYS | Platte | 49 min |
| Jul 27, 4:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 27, 4:57 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 33 min |
| Jul 27, 5:21 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 39 min |
| Jul 27, 5:29 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Jul 27, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jul 27, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 32 min |
| Jul 26, 6:36 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 39 min |
| Jul 26, 7:16 PM MDT | Special Weather Statement | CYS | Banner, Morrill, Scotts Bluff | 44 min |
| Jul 27, 9:15 AM MDT | Special Weather Statement | CYS | Banner, Cheyenne | 45 min |
| Jul 27, 11:18 AM MDT | Special Weather Statement | CYS | Scotts Bluff | 27 min |
| Jul 27, 12:10 PM MDT | Special Weather Statement | CYS | Cheyenne | 50 min |
| Jul 27, 12:17 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 32 min |
| Jul 27, 1:08 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 25 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.